Public Release: 

The heat is on: Why some cholesterol-lowering drugs cause hot flashes

JCI Journals

In a study appearing in the December 1 issue of the Journal of Clinical Investigation, Stefan Offermanns and colleagues from the University of Heidelberg use various mouse models to show why the cholesterol-lowering agent nicotinic acid also commonly causes flushing or "hot flashes" that, although harmless, often prompts patients to discontinue therapy. The authors found that activation of the nicotinic acid receptor GPR109A by nicotinic acid can produce different responses dependent on the location of this receptor in the body.

The authors found that when nicotinic acid activates GPR109A expressed on the surface of fat cells it induces a lowering of lipid levels. However nicotinic acid-induced activation of GPR109A expressed on immune cells in the skin prompts the conversion of arachidonic acid to prostaglandins that cause blood vessels near the skin surface to dilate, resulting in the characteristic flushing response. In an accompanying commentary Nicholas Pike writes, "this elegant study...supports the hypothesis that immune cells in the skin are the most likely source of arachidonic acid and prostaglandins." Furthermore, this study should help researchers develop therapeutics that can achieve the same beneficial cholesterol-lowering effects of nicotinic acid, but without the marked flushing response.

###

TITLE: GPR109A (PUMA-G/HM74A) mediates nicotinic acid-induced flushing

AUTHOR CONTACT:

Stefan Offermanns
University of Heidelberg, Heidelberg, Germany
Phone: +49-6221-548246; Fax: +49-6221-548549; E-mail: stefan.offermanns@urz.uni-heidelberg.de

View the PDF of this article at: https://www.the-jci.org/article.php?id=23626

ACCOMPANYING COMMENTARY:

TITLE: Flushing out the role of GPR109A (HM74A) in the clinical efficacy of nicotinic acid

AUTHOR CONTACT:

Nicholas B. Pike
GlaxoSmithKline, Stevenage, Hertfordshire, United Kingdom
Phone: 44-01438-764178; Fax: 44-01438-763232; E-mail: Nick.B.Pike@gsk.com

View the PDF of this article at: https://www.the-jci.org/article.php?id=27160

Disclaimer: AAAS and EurekAlert! are not responsible for the accuracy of news releases posted to EurekAlert! by contributing institutions or for the use of any information through the EurekAlert system.